Testicular Cancer
April is Testicular Cancer Awareness Month: Know The Risk Factors
April 26, 2018
What To Do When You’re Delayed At A Hospital? – WhatsApp Us
May 8, 2018
Show all

Codeine And Tramadol Abuse 101 For Parents: Signs To Look Out For

“Go on Mary, take a sip. You know you want to”.
Her friends laugh as she shakes her head. “Hian, stop being so stiff jare” Joy scoffs at her, “you’re always forming sef”.
“I don’t form”, Mary said, visibly hurt by the comment. Maybe just one sip then, she thought. It didn’t taste bad so she took another one.
“Correct!” her friends hailed. “Here’s some more, Just wait till the high hits, you’ll never feel the same way again”.

The abuse of opioids in Nigeria is ascending and is very disturbing. Hearing about young people drinking a variety of mixtures like codeine (usually from some cough syrups) & cola drinks or in vodka as a party drug can be terrifying as a parent. There’s even some anecdotal evidence that some children have gotten so dependent on these opioids that sip on the drug mixtures in their water bottles.

Codeine and opioid analgesics like Tramadol are sometimes prescribed to treat mild to severe pain and in the case of cough syrups to reduce the discomfort from coughing. This post helps highlight what these drugs are, the dangers they pose and the signs of dependency to look out for.

Codeine
Codeine acts as a depressant of the central nervous system and can be addictive with dangerous effects at high dosages or with frequent use. These effects may be perceived as pleasant and often leads abusers to experience feelings of euphoria and relaxation.

Continued abuse of codeine can cause effects like severe stomach upset, impaired judgment, a drastic reduction of blood pressure and heart rate as well as liver malfunction (especially with the Tylenol formulations).

Markedly lowered heart and respiration rates can result from depressions to the central nervous system and the resulting decrease in oxygenated blood to the brain and other vital organs can lead to seizures or even death.

If you notice any of these signs, they may be symptoms of codeine dependency:
• Dizziness & staggering or unusual clumsiness
• Blue appearance to extremities like lips or fingers
• Itchiness and scratching, often of the nose
• Miosis or constricted pupils, they look like pinpoints
• Slow breathing
• Delirium & hallucination
• Complaints of constipation.
• Seizures

Tramadol
Tramadol is an opioid analagesic, a painkiller prescribed to treat moderate to severe pain and is considered a safer alternative to other narcotic analgesics like hydrocodone and methadone with brand names like Vicodin and Lortab.

When taken orally as a pill, the liver metabolizes tramadol into several chemicals including O-demethyltramadol, which produces much more potent effects than Tramadol itself. Taken at high doses, it can produce a euphoric high similar to another commonly abused opiate medication, oxycodone with the popular brand name, OxyContin.

There is a serious risk of seizures and convulsions in some patients taking Tramadol and may also cause insomnia, nausea, headaches, loss of appetite, vomiting, constipation, lightheadedness or dizziness and dry mouth. These risks are elevated in abusers seeking the euphoric effects, or “high,” produced by taking large doses of the drug.

Tramadol abuse can also lead to the development of psychological dependence. Abusers experience compulsive cravings and feel they need it to cope with everyday problems. Dependency will cause anxiety about access to the drug and abusers will engage in unsavoury behaviors to maintain their supply.

Habitual users who become tolerant to Tramadol need to increase the amount or frequency of the doses they take in order to achieve the desired effects. This puts them at risk of accidental overdose, symptoms of which can include:
• Miosis
• Difficulty with breathing
• Extreme drowsiness
• Cold, clammy skin
• Slow or irregular heartbeat
• Seizure
• Loss of consciousness
• Coma

If your child or loved one is already dependent on drugs, please take them to see a doctor right away. The doctor will be able to provide a course of action or refer you to a specialist or rehab center.

Leave a Reply

Your email address will not be published. Required fields are marked *